Wednesday September 28th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Heroin withdrawal side effects

Heroin is a schedule I narcotic, an illegal substance which is not meant for general consumption. While heroin can produce states of profound euphoria, it also has some of the worst withdrawal side effects upon cessation, made worse when you go cold turkey off heroin.

But, what are withdrawal from heroin side effects? What can you expect to experience in terms of detox from heroin symptoms and how long will side effects persist? More here on what to expect with heroin withdrawal side effects. Plus, a section at the end for any questions you may have.

Withdrawal effects of heroin

When you have taken heroin for a period of weeks to months, your body develops a dependency to the drug. What this means is that your central nervous system has adapted to the presence of heroin and the body cannot function or be normal without it. And when you stop taking heroin, you experience withdrawal.

Why?

Withdrawal is the process of your body regaining homeostasis after a period of drug dependence. It’s why you experience discomfort and pain. It also accounts for side effects that occur when you stop taking heroin.

You will go through withdrawal if you have decreased your doses of heroin substantially or if you have decided to quit heroin all together. Onset of heroin withdrawal occurs after about a few hours when heroin has left the system, around the time of your next expected dose.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Effects of heroin withdrawal

You can expect heroin to affect your physical and mental health during withdrawal. Side effects can be both physical and mentally exhausting as well as painful. Expected side effects during heroin withdrawal include the following:

  • abdominal cramps
  • cold sweats, chills
  • constipation
  • diarrhea
  • diluted pupils
  • disturbed sleep
  • depression
  • drug cravings
  • excessive yawning
  • fever
  • nausea
  • pain and cramps the body
  • priapism (persistent and painful penis erection)
  • restlessness
  • sweating
  • tearing
  • vomiting

Side effects of heroin withdrawal

Because heroin can cause extensive changes to your body, when you withdraw you can expect extreme discomfort. However, medications can be prescribed to help ease and shorten the withdrawal process. During heroin withdrawal treatment, doctors either order replacement therapies or medications which address symptoms directly. The most common medications doctors use to treat heroin addiction include either/or methadone, burprenorphine, and clonidine. It is also recommended that you seek out STD testing from either your doctor or third party testing company, since you could have been exposed to an STD through the sharing of needles. Common medications used to treat the side effects of heroin detox include:

1. Buprenorphine

2. Clonidine

3. Methadone

Heroin withdrawal side effects

Heroin withdrawal side effects can impact your ability to quit heroin. Not only are you have to take care of the physical withdrawal side effects, you are having to battle drug cravings and triggers that make you want to start taking heroin again. Withdrawal from heroin is not hopeless, however. Supporting side effects by easing their severity helps to insure your ability to quit.

If you’re worried about the side effects you’ll experience because of withdrawal, detox clinics or addiction treatment facilities are knowledgeable in treating you withdrawal side effects. in these facilities you are under 24-7 surveillance, which can increase your chances of maintained abstinence. You don’t have to be alone in your withdrawal process.

If you still have questions regarding the side effects of heroin withdrawal please ask in the comments section below. We will get back to your questions as quickly as we can.

Reference Sources: State of NY Department of Health: Burprenorphine for Heroin Withdrawal
NCBI: Incarceration and opioid withdrawal: The experiences of methadone patients and out-of-treatment heroin users
NCBI: Heroin Withdrawal

Photo credit: Evil Erin

Leave a Reply

8 Responses to “Heroin withdrawal side effects
rosie
11:09 am July 14th, 2014

When will you know you’ve caught HIV from using or sharing heroin tools?

9:06 am July 15th, 2014

Hi Rosie. The best way to find out if someone has HIV is by doing an HIV test. Here are a couple of links you may find useful:
http://www.avert.org/hiv-testing.htm (detailed info about the tests)
http://hivtest.cdc.gov/ (testing site locator, to find the place closest to you)

Dorothy
5:55 pm October 11th, 2014

How can someone with no financial resources get help for heroin addiction? My 26yr old granddaughter needs help but unless she is court ordered to a program in LV, NV we only have programs that charge for their help. She has no job no money and the family cannot afford what the programs here charge.

1:10 pm October 17th, 2014

Hi Dorothy. I’m very sorry to read that you granddaughter is facing such problem. I hope the information you find in the wollowing links can help you somehow:
http://addictionblog.org/FAQ/financing-treatment/how-to-pay-for-addiction-treatment/
http://addictionblog.org/FAQ/costs/cost-of-intensive-outpatient-treatment/
http://addictionblog.org/FAQ/interventions/addiction-treatment-for-the-uninsured/

Debbie
5:28 pm July 28th, 2015

was in a 35 day program came come and starting using again . i want to quit and stay off this for good. will my withdrawals be as bad as when i was in detox, i cant go back there thanks

2:55 pm August 7th, 2015

Hello Debbie. Depends on how much and for how many days you have used this time. But, you do know that you are still in the recovery process and need to attend psychotherapy and counseling sessions? You can look for support groups and therapists in your area and start attending regularly. This will give you the motivation and needed support to keep away from drugs and stay sober.

Shelley
12:29 am December 2nd, 2015

Can you tell me how long the insomnia and loss of appetite will last. I’m 7 days into cold Turkey withdrawal but I’m delirious from lack of sleep. Also what are some long term effects of h on ur body? Thanks

2:09 pm December 2nd, 2015

Hi Shelley. In the period of detox where you are now, proper eating is important in order to boost immune system response. Shivers, abdominal cramping, vomiting are common symptoms during this period. Trouble eating and sleeping may persist even after a week or two, and you may still experience some nausea and anxiety. Most of the discomfort should resolve within 7-10 days.

Also, check out this article to help you get some ideas about how you can better tackle heroin withdrawal http://drug.addictionblog.org/heroin-withdrawal-treatment-how-to-treat-heroin-withdrawal/

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED